Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

July 5, 2011Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 5, 2011, 3:12 PM CDT for Marengo County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 3:12 PM CDT (20:12 UTC)
Expired
Jul 5, 2011, 4:00 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 131 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WWUS84 KBMX 052012
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT TUE JUL 5 2011

ALZ039-052100-
MARENGO AL-
312 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 400 PM
CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MILLER...OR 8 MILES SOUTH OF LINDEN...MOVING NORTH
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  DEMOPOLIS...
  MYRTLEWOOD...
  THOMASTON...
  CONSUL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3231 8796 3231 8794 3233 8796 3252 8790
      3252 8784 3254 8785 3254 8783 3252 8782
      3252 8773 3248 8772 3248 8753 3231 8753
      3231 8750 3227 8749 3225 8752 3214 8752
      3212 8762 3201 8762 3199 8767 3199 8806
TIME...MOT...LOC 2013Z 194DEG 19KT 3220 8775

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:58 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 5, 2:58 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT TUE JUL 5 2011

.DISCUSSION...

NOTHING REALLY HAS CHANGED OVER THE PAST 24 HOURS AS UPPER
TROUGHING OVER THE SOUTHEAST IS ALLOWING FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP. THE PREFERRED AREA TODAY IS
ACROSS THE SOUTHERN COUNTIES WHERE SKIES WERE MOSTLY CLEAR THIS
MORNING AND AREAS REACHED THEIR CONVECTIVE TEMPERATURES BY EARLY
AFTERNOON.

THE SAME GENERAL PATTERN CONTINUES THROUGH SATURDAY WITH ABOVE
AVERAGE RAIN CHANCES DURING THE DAY AND INTO THE EVENING. THIS
WILL KEEP HIGHS NEAR NORMAL OR PERHAPS SLIGHTLY BELOW IN THE FEW
PLACES THAT REMAIN OVERCAST DURING THE DAY.

BY SUNDAY...THE UPPER RIDGING OVER WEST TEXAS BECOMES CENTERED
OVER SOUTHERLY MISSOURI. THIS WILL BEGIN TO LIMIT AFTERNOON AND
EVENING CONVECTION SOMEWHAT WITH ISOLATED AT BEST ACROSS THE NORTH
FOR NEXT WEEK AND SLIGHTLY HIGHER CHANCES IN THE SOUTHEASTERN
COUNTIES WHICH ARE FARTHEST FROM THE RIDGE. WITH LESSER RAIN
CHANCES AND CLOUD COVER...TEMPERATURES SHOULD RETURN TO THE MID
90S AND PERHAPS HIGHER BY THE END OF THE FORECAST.

&&

.AVIATION...18Z TAF DISCUSSION.

SEVERAL BOUNDARIES WERE AGAIN NOTED ACROSS CENTRAL ALABAMA TODAY. IT
IS UNCLEAR EXACTLY WHERE THUNDERSTORMS WILL INITIATE...BUT ALL SITES
WILL LIKELY SEE SOME ACTIVITY THIS AFTERNOON. SOME OF THE STORMS
COULD HAVE STRONG WINDS AND HEAVY RAINFALL. RAINFALL COULD REDUCE
VISIBILITIES...BUT NOT CONFIDENT ENOUGH AS TO WHERE THE HEAVIEST
SHOWERS WILL OCCUR. ALL ACTIVITY SHOULD DISSIPATE SHORTLY AFTER
SUNSET. MVFR VISIBILITIES WILL BE POSSIBLE AGAIN TOMORROW MORNING.
AREA SOUNDINGS ARE SHOWING AMPLE MOISTURE SO WITH CALM WINDS AND
LITTLE CLOUD COVER...FOG SHOULD HAVE NO PROBLEM FORMING. ONCE THE
SUN RISES...FOG SHOULD MIX OUT AND CLOUDS WILL LIKELY BEGIN TO
DEVELOP.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  89  68  90  69 /  20  50  30  40  30
ANNISTON    69  90  70  91  71 /  30  50  30  40  30
BIRMINGHAM  70  91  71  93  73 /  30  50  30  40  30
TUSCALOOSA  70  92  71  94  72 /  30  40  30  40  30
CALERA      70  90  71  91  72 /  40  50  30  40  30
AUBURN      71  90  71  90  70 /  50  40  30  40  30
MONTGOMERY  71  93  72  93  73 /  50  40  30  40  30
TROY        69  92  70  92  71 /  50  40  30  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/73
Hazardous weather outlook, Jul 5, 1:16 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT TUE JUL 5 2011

ALZ011>015-017>050-061816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP DURING THE
HEATING OF THE DAY...MAINLY BETWEEN 1 PM AND 8 PM.  THE STORMS COULD
PRODUCE WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 10:45 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 ENE BANKHEAD LOCK AND 33.47N 87.32W
07/04/2011  E0.25 INCH       JEFFERSON          AL   PUBLIC

            REPORTED ALONG LOCK 17 RD.

0548 PM     TSTM WND DMG     5 WNW SULLIGENT         33.92N 88.21W
07/04/2011                   LAMAR              AL   PUBLIC

            ONE TREE DOWN ALONG BLAYLOCK RD NEAR THE STATE LINE.

&&

GOLDEN
Local storm report, Jul 5, 1:55 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     BLUFFPORT               32.59N 88.12W
07/04/2011                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES REPORTED DOWN

&&

KLAWS
Special weather statement, Jul 5, 2:08 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT TUE JUL 5 2011

ALZ030-051945-
SUMTER AL-
208 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
245 PM CDT...

AT 208 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KINTERBISH...OR 11 MILES SOUTHEAST OF CUBA.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUBA...
  KINTERBISH...
  WARD...
  WHITFIELD...
  I 20 WELCOME CENTER AT CUBA...

&&

LAT...LON 3245 8841 3245 8807 3240 8804 3237 8805
      3237 8803 3231 8800 3230 8832 3230 8842
      3231 8843 3234 8843
TIME...MOT...LOC 1908Z 179DEG 2KT 3234 8823

19
Special weather statement, Jul 5, 2:29 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT TUE JUL 5 2011

ALZ032-039-052015-
HALE AL-MARENGO AL-
229 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO AND SOUTHWESTERN HALE
COUNTIES UNTIL 315 PM CDT...

AT 230 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PUTNAM TO VINELAND...AND
MOVING NORTH AT 10 TO 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LINDEN...
  DEMOPOLIS...
  PUTNAM...
  VINELAND...
  SURGINER...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3208 8805 3218 8801 3229 8803 3231 8794
      3238 8805 3244 8803 3252 8784 3255 8784
      3252 8782 3255 8779 3254 8753 3231 8753
      3231 8748 3226 8748 3225 8752 3214 8752
      3212 8762 3201 8762 3199 8811 3206 8812
TIME...MOT...LOC 1929Z 187DEG 6KT 3198 8808 3199 8763

56
Special weather statement, Jul 5, 2:44 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT TUE JUL 5 2011

ALZ030-039-052030-
MARENGO AL-SUMTER AL-
244 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER AND NORTHWESTERN MARENGO
COUNTIES UNTIL 330 PM CDT...

AT 242 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF KINTERBISH...OR 7 MILES SOUTH OF
YORK...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  YORK...
  LIVINGSTON...
  COATOPA...
  DUG HILL...
  THE UNIVERSITY OF WEST ALABAMA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3285 8836 3287 8818 3286 8815 3283 8817
      3284 8814 3280 8806 3278 8811 3271 8808
      3269 8811 3269 8806 3264 8808 3259 8806
      3263 8793 3261 8784 3260 8784 3261 8788
      3254 8787 3254 8783 3231 8802 3231 8843
TIME...MOT...LOC 1944Z 199DEG 12KT 3241 8826

56
Special weather statement, Jul 5, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT TUE JUL 5 2011

ALZ039-052100-
MARENGO AL-
312 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 400 PM
CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MILLER...OR 8 MILES SOUTH OF LINDEN...MOVING NORTH
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  DEMOPOLIS...
  MYRTLEWOOD...
  THOMASTON...
  CONSUL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3231 8796 3231 8794 3233 8796 3252 8790
      3252 8784 3254 8785 3254 8783 3252 8782
      3252 8773 3248 8772 3248 8753 3231 8753
      3231 8750 3227 8749 3225 8752 3214 8752
      3212 8762 3201 8762 3199 8767 3199 8806
TIME...MOT...LOC 2013Z 194DEG 19KT 3220 8775

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:08 PM CDTSpecial Weather StatementBMXSumter37 min
Jul 5, 2:16 PM CDTSevere Thunderstorm WarningBMXLowndes29 min
Jul 5, 2:29 PM CDTSpecial Weather StatementBMXMarengo46 min
Jul 5, 2:44 PM CDTSpecial Weather StatementBMXSumter46 min
Jul 5, 3:54 PM CDTSpecial Weather StatementBMXAutauga36 min
Jul 5, 4:09 PM CDTSpecial Weather StatementBMXDallas, Hale, Perry51 min
Jul 5, 5:01 PM CDTSpecial Weather StatementBMXClay44 min
Jul 5, 5:33 PM CDTSpecial Weather StatementBMXShelby42 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby, Talladega32 min
Jul 5, 5:49 PM CDTSpecial Weather StatementBMXJefferson26 min
Jul 5, 6:15 PM CDTSpecial Weather StatementBMXJefferson45 min
Jul 5, 6:18 PM CDTSpecial Weather StatementBMXTalladega42 min
Jul 5, 6:22 PM CDTSpecial Weather StatementBMXShelby38 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.